Alabama, 2018

Hail in Alabama, July 22, 2018

July 22, 2018 · NWS MOB · 11 events in 2 counties and zones

A rare, summertime supercell thunderstorm event occurred across southwest and south central Alabama on July 22nd. The storms produced very large hail, which is very atypical in the summer months over this region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A rare, summertime supercell thunderstorm event occurred across southwest and south central Alabama on July 22nd. The storms produced very large hail, which is very atypical in the summer months over this region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 22, 11:08 AM CST, 7 minutes earlier.

Area forecast discussion, Jul 22, 11:08 AM CST, 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1208 PM CDT Sun Jul 22 2018

.DISCUSSION...See updated information for land areas below.

&&

.UPDATE...Have updated to increase pops to likely over the eastern
portion of the area based on current trends and the latest high
resolution guidance. Severe Thunderstorm Watch 304 is also now in
effect for the central and eastern portions of the area until 7 pm
this evening.  Made additional adjustments. /29

&&

.PREV DISCUSSION... /issued 701 AM CDT Sun Jul 22 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...
Majority VFR conditions expected through the forecast period for
areas west of I-65. MVFR to IFR conditions possible along our NW
Florida counties late this afternoon due to expected thunderstorm
development. Strong gusts are possible beneath these
thunderstorms, but elsewhere throughout the forecast area winds
will be generally out of the west- southwest during the day, but
are anticipated to become more northwesterly late this evening.
DJ/17

PREV DISCUSSION... /issued 524 AM CDT Sun Jul 22 2018/

NEAR TERM /Now Through Sunday night/...The persistent mid-level
trough centered over the Ohio River Valley advects a surface
boundary of dry air southward. This weak front will act as the
main lifting mechanism for convection later in the day Sunday. An
embedded mid-level shortwave pivots south with the boundary
bringing in 50kt 500mb winds and promoting a veering west to
northwest wind profile. A sample of 21Z model soundings around
northwest Florida and southeast Alabama show CAPE values over 3500
J/kg, a northwest 0-6km shear of 40 kts, and DCAPE values above
1200 J/kg. These parameters support the development of organized
strong to severe thunderstorms with the potential for damaging
wind gusts along the boundary in the late afternoon to early
evening timeframe. Particularly near and along I-10 in NW Florida
where diurnal heating along with additional surface moisture may
coincide with the arrival of the boundary. Regardless of if these
storms reach severe criteria, expect frequent lightning and heavy
rain with any of the thunderstorms that do develop in the
afternoon hours.

Prior to the cooling rain or with areas not affected by the
afternoon's storms expect temperatures to reach the mid 90s with dew
points in the mid to upper 70s. Heat indices will again be between
108 and 112 degrees throughout our southern counties. Inland
counties will see indices in the 100-107 range. A Heat Advisory
remains in effect for the southern portion of our area until 6 pm
tonight.

Tonight after the surface boundary dips south through the central
Gulf Coast dew points are expected to fall to the mid to upper 60s
with relatively clear skies and winds becoming light and out of the
northwest through the night. DJ/17

SHORT TERM /Monday Through Tuesday night/...Some slightly drier
air will move into the area behind the front that moved into the
northern Gulf Sunday night. However, an upper trough will continue
across the eastern states. Shortwaves moving through the upper
trough will continue to bring chances of isolated to scattered
showers and thunderstorms each day with the highest coverage over
the eastern zones. The drier air will also cause lower heat index
values Monday into Tuesday and a heat advisory will not be
needed. /13

LONG TERM /Wednesday Through Saturday/...The upper trough will
gradually weaken through the end of the week. The combination of
the trough, increasing deep layer moisture and daytime heating
will lead to at least scattered showers and thunderstorms each
afternoon. Heat index values of 100 to 106 can be expected each
afternoon. /13

MARINE...Hazardous conditions for small craft can be expected now through
late Sun evening. Moderate westerly winds driven by the surface high
centered over the Gulf are expected to increase through the day
today owing to a surface boundary which moves south through Alabama
and reaches the offshore waters by this afternoon. These strong west
winds of 18 to 23 knots will produce waves of 5-7 feet which could
be hazardous for small crafts. As such a Small Craft Advisory is in
effect through late tonight for the marine zones.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 6 PM CDT this evening for ALZ059-261>266.

     High Rip Current Risk through Monday morning for ALZ265-266.

FL...Heat Advisory until 6 PM CDT this evening for FLZ201>206.

     High Rip Current Risk through Monday morning for FLZ202-204-206.

MS...Heat Advisory until 6 PM CDT this evening for MSZ075-076-078-079.

GM...Small Craft Advisory until 1 AM CDT Monday for GMZ650-655-670-
     675.

     Small Craft Advisory until 10 PM CDT this evening for GMZ631-632.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 22, 6:14 AM CST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Mobile AL
714 AM CDT Sun Jul 22 2018

ALZ265-266-FLZ202-204-206-231215-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
714 AM CDT Sun Jul 22 2018

...HEAT ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.
   Heat Advisory.

Strong to severe thunderstorms possible east of I-65 and along I-10
in northwest Florida late this afternoon to early evening. Localized
damaging wind gusts in excess of 60 mph and perhaps some instances
of hail will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ059-261>264-FLZ201-203-205-MSZ075-076-078-079-231215-
Escambia-Mobile Inland-Baldwin Inland-Mobile Central-Baldwin Central-
Escambia Inland-Santa Rosa Inland-Okaloosa Inland-Perry-Greene-Stone-
George-
714 AM CDT Sun Jul 22 2018

...HEAT ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Heat Advisory.

Strong to severe thunderstorms possible east of I-65 and along I-10
in northwest Florida late this afternoon to early evening. Localized
damaging wind gusts in excess of 60 mph and perhaps some instances
of hail will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ051>058-060-MSZ067-231215-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Covington-Wayne-
714 AM CDT Sun Jul 22 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama and southeast Mississippi.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms possible east of I-65 and along I-10
in northwest Florida late this afternoon to early evening. Localized
damaging wind gusts in excess of 60 mph and perhaps some instances
of hail will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630-633>636-231215-
Northern Mobile Bay-Perdido Bay-Pensacola Bay System-
Western Choctawhatchee Bay-Eastern Choctawhatchee Bay-
714 AM CDT Sun Jul 22 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms possible east of I-65 and along I-10
in northwest Florida late this afternoon to early evening. Localized
damaging wind gusts in excess of 60 mph and perhaps some instances
of hail will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

GMZ650-655-670-675-231215-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
714 AM CDT Sun Jul 22 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM CDT MONDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

Isolated strong to severe thunderstorms possible this evening.
Localized damaging wind gusts in excess of 60 mph and perhaps some
instances of hail will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

GMZ631-632-231215-
Southern Mobile Bay-Mississippi Sound-
714 AM CDT Sun Jul 22 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

Strong to severe thunderstorms possible east of I-65 and along I-10
in northwest Florida late this afternoon to early evening. Localized
damaging wind gusts in excess of 60 mph and perhaps some instances
of hail will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jul 22, 9:50 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
1050 AM CDT SUN JUL 22 2018

ALZ051-053>057-221630-
Clarke AL-Wilcox AL-Conecuh AL-Monroe AL-Choctaw AL-Butler AL-
1050 AM CDT SUN JUL 22 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN BUTLER...NORTHEASTERN MONROE...CHOCTAW...
NORTHERN CLARKE...WILCOX AND NORTH CENTRAL CONECUH COUNTIES UNTIL
1130 AM CDT...

At 1050 AM CDT, the strong thunderstorms were located along a line
extending from 7 miles southwest of Kinterbish to 3 miles northeast
of Vineland, and moving southeast at 30 mph.

Winds gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Thomasville, Camden, Butler, Pine Hill, Lisman, Beatrice, Pennington,
Vredenburgh, Fulton, Gilbertown, Yellow Bluff, Toxey, Pine Apple,
Shawnee and Dannelly Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3231 8793 3228 8802 3218 8801 3205 8812
      3199 8810 3201 8809 3199 8807 3200 8763
      3213 8762 3213 8752 3226 8752 3227 8744
      3205 8718 3205 8686 3196 8686 3196 8674
      3168 8673 3179 8840 3231 8842
TIME...MOT...LOC 1550Z 306DEG 25KT 3227 8838 3207 8761
Special weather statement, Jul 22, 10:33 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Mobile AL
1133 AM CDT SUN JUL 22 2018

ALZ051>055-221715-
Clarke AL-Wilcox AL-Monroe AL-Choctaw AL-Washington AL-
1133 AM CDT SUN JUL 22 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTH CENTRAL MONROE...CHOCTAW...NORTHEASTERN
WASHINGTON...CLARKE AND WILCOX COUNTIES UNTIL 1215 PM CDT...

At 1132 AM CDT, the strong thunderstorms were located along a line
extending from 4 miles east of Dannelly Reservoir to Coffeeville, and
moving southeast at 30 mph.

Winds gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Thomasville, Camden, Butler, Grove Hill, Saint Stephens, Whatley,
Pine Hill, Lisman, Coffeeville, Pennington, Vredenburgh, Fulton,
Yellow Bluff, Shawnee and Dannelly Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3231 8793 3228 8793 3230 8794 3228 8802
      3218 8801 3209 8804 3205 8812 3199 8810
      3200 8763 3213 8762 3213 8752 3227 8751
      3227 8744 3220 8733 3205 8718 3205 8686
      3196 8686 3194 8691 3144 8814 3231 8842
TIME...MOT...LOC 1632Z 336DEG 28KT 3219 8714 3176 8806
Local storm report, Jul 22, 11:08 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1208 PM CDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 AM     HAIL             PENNINGTON              32.21N 88.05W
07/22/2018  E0.75 INCH       CHOCTAW            AL   EMERGENCY MNGR

            DIME TO PENNY SIZE HAIL REPORTED IN THE
            PENNINGTON COMMUNITY.

&&

MB

The radar

The Mobile radar (KMOB), 141 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Clarke

When
July 22, 11:15 AM CST to 11:17 AM CST
Where
Clarke County, Tallahatta Spgs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.900, -87.820

Hail, Clarke

When
July 22, 11:30 AM CST to 11:32 AM CST
Where
Clarke County, 0.59 mi E of Chilton
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
31.780, -87.840

Public and social media reported quarter to ping pong ball sized hail north of Grove Hill.

Hail, Covington

When
July 22, 12:13 PM CST to 12:15 PM CST
Where
Covington County, 0.91 mi NE of Heath
Measured
2.75 in hail
Reported by
Public
Coordinates
31.360, -86.460

Video from social media showed that baseball size hail was falling and covering the ground.

Hail, Covington

When
July 22, 12:15 PM CST to 12:17 PM CST
Where
Covington County, 0.69 mi N of Haygood
Measured
1.75 in hail
Reported by
Public
Coordinates
31.390, -86.420

Golf ball size hail covered the ground in the Straughn area. Hail fog was observed.

Hail, Covington

When
July 22, 12:20 PM CST to 12:22 PM CST
Where
Covington County, 1.18 mi W of Andalusia Opp Arpt
Measured
4 in hail
Reported by
Public
Coordinates
31.320, -86.400

A hailstone at least the size of a softball was observed near Samford, AL. This is the largest hailstone recorded in the NWS Mobile County Warning area. Records date back to 1950.

Hail, Covington

When
July 22, 12:20 PM CST to 12:22 PM CST
Where
Covington County, 2.25 mi SE of Heath
Measured
2 in hail
Reported by
Public
Coordinates
31.330, -86.440

Two inch (hen egg) hail was observed just east of Andalusia.

Hail, Covington

When
July 22, 12:25 PM CST to 12:27 PM CST
Where
Covington County, 1.82 mi NE of Andalusia
Measured
2.5 in hail
Reported by
Public
Coordinates
31.320, -86.460

Several reports and pictures of at least tennis ball size hail near Andalusia.

Hail, Covington

When
July 22, 12:30 PM CST to 12:32 PM CST
Where
Covington County, 0.59 mi W of Poley
Measured
2.5 in hail
Reported by
Public
Coordinates
31.280, -86.330

Golf ball to tennis ball size hail was observed in the Babbie community.

Hail, Covington

When
July 22, 12:35 PM CST to 12:37 PM CST
Where
Covington County, 4.78 mi W of Libertyville
Measured
1 in hail
Reported by
Public
Coordinates
31.240, -86.530

Quarter size hail was reported in the Carolina community.

Hail, Covington

When
July 22, 12:36 PM CST to 12:38 PM CST
Where
Covington County, 1.37 mi WNW of Opp
Measured
1.25 in hail
Reported by
Public
Coordinates
31.290, -86.270

Hail dollar size hail was reported in Opp.

Hail, Clarke

When
July 22, 1:40 PM CST to 1:42 PM CST
Where
Clarke County, 1.5 mi SSW of Grove Hill Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.660, -87.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774902, 776509, 776510, 776511, 776515, 776516, 776517, 776518, 776519, 776521, 776561.